The 17-year-old boy from Knowsley, Merseyside, was taken to Whiston Hospital where he died on Friday morning.
Merseyside Police said: “Early enquiries have led us to believe that he may have taken a quantity of ecstasy tablets.”
His death is being treated as unexplained so far.
Police have not released the boy’s name.
The force is now warning about the risks of taking illegal drugs following the boy’s death.
Detective Inspector Matt Smith said: “We want people to think twice before they take drugs. It is not only illegal to buy or sell drugs, but taking illegal substances can also be very dangerous and potentially fatal.
We are warning the public of the risks of taking illegal drugs after a 17-year-old man from Knowsley died in hospital earlier today. Our early enquiries have led us to believe that he may have taken a quantity of Ecstasy tablets. Please help us raise awareness of this issue.
— Merseyside Police (@MerseyPolice) December 22, 2017
“People taking any form of illegal drugs don’t know what’s in them, where they’ve come from or what effects they may have on them.
“Although we do not know the full circumstances of what has happened in this tragic case and must keep an open mind, we are sufficiently concerned to feel the need to issue a warning to anyone out there thinking of taking drugs this weekend.”
The past year has seen an increase in young people dying from ecstasy.
In July the Office for National Statistics said about one in 20 16-24 year olds admitted taking ecstasy in the 12 months before.
The Global Drugs Survey found 16% more clubbers in the UK were using the drug.
More from Drugs
‘Spice’ drug fuelling prison debt and violence
Viagra to be sold over the counter for the first time after reclassification
Call for legal drug-taking rooms which ‘can reduce deaths’
Seizures soar as erectile dysfunction drugs used as party pills
Super-strong cannabis prompts calls by Volteface think tank to legalise drug
‘Post-antibiotic apocalypse’ could make everyday procedures ‘risky’
One of the most memorable images of 2017 was that of a 14-year-old boy who ended up in a coma after his drink was allegedly spiked with ecstasy.
Abbie Lee Everett posted the picture of her nephew Ben on Facebook to warn people about the dangers of drugs.